Kentucky, 2006

Flash Flooding in Kentucky, March 12, 2006

March 12, 2006 · NWS LMK · 2 events in 2 counties and zones

2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Mar 12, 8:06 AM EST, 54 minutes earlier.

Area forecast discussion, Mar 12, 8:06 AM EST, 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LOUISVILLE KY
806 AM EST SUN MAR 12 2006

.MESO UPDATE...
BAND OF HVY RAIN CONTINUES FROM OWB TO NEAR LEX...WITH WAVES OF
PCPN RIDING UP AND OVER COLD POOL ESTABLISHED OVER SRN IND AND
NORTH CNTRL KY. EXPECTING THIS SITUATION TO CONTINUE THROUGH AT
LEAST THE LATE MORNING HOURS AS MODERATE LOW-LEVEL THETA-E
ADVECTION PERSISTS PER LATEST NAM. WIDESPREAD FLOODING IS
ONGOING...ESPECIALLY OVER SRN IND WHERE IN ORANGE COUNTY LAW
ENFORCEMENT IS RECOMMENDING PEOPLE NOT TRAVEL DUE TO FLOODING.
FRENCH LICK INDIANA COOP OBSERVER HAS REPORTED 7.5 INCHES OF RAIN
SINCE THURSDAY WE HAVE EXTENDED THE FLOOD WATCH A COUPLE TIERS OF
COUNTIES FURTHER SOUTH DUE TO SOMEWHAT FURTHER SOUTH EXTENSION OF
CONVECTION COMPARED TO EARLIER THINKING. UPSTREAM OVER PAH CWA
STORMS APPEAR A LITTLE MORE INTENSE...AND EVEN A LINE SEGMENT
LOOKING STRUCTURE MOVING INTO WOODFORD/MERCER COUNTIES IN THE
BLUEGRASS HAS OUR ATTENTION AS OF 13 UTC. SPC HAS INDICATED THAT
ARE CONCERNED ABOUT POTENTIAL SEVERE THREAT SOUTH OF QUASI-
STATIONARY HEAVY PRECIP BAND...WHERE LAPS IS SHOWING SURFACE BASED
LIS OF ZERO TO -1C. WE WILL CONTINUE TO MONITOR FOR LOCALIZED
HIGH WINDS AND HAIL.

CS

&&

.PREV DISCUSSION... (ISSUED 647 AM EST SUN MAR 12 2006)

..SVR WX AND HVY RAIN THREATS CONTINUE THROUGH MONDAY...

MESO/SHORT-TERM UPDATE...
RAIN...RAIN...RAIN. BAND OF QUASI-STATIONARY CONVECTION CONTINUES
FROM JUST N OF OWB OVER INTO THE FTK/SDF AND FFT AREAS AS OF 1145
UTC. THESE TRAINING CELLS ARE EXPECTED TO CONTINUE FOR AT LEAST
ANOTHER COUPLE HOURS...PRODUCING WIDESPREAD FLOODING PROBLEMS.
NUMEROUS FLOOD REPORTS ALREADY RECEIVED. ADDTL SCT CELLS
DEVELOPING FURTHER SOUTH WITHIN WARM SECTOR...THOSE WILL WORK
THEIR WAY INTO THE BLUEGRASS REGION. CELLS MAY PRODUCE SOME SMALL
HAIL...GUSTY WINDS TO 25KTS...AND FREQUENT LIGHTNING.

HAVE UPDATED THE FCST TO DROP THE TORNADO WATCH FOR OUR SRN IND
COUNTIES...WHERE COLD POOL HAS MINIMIZED SVR WX POTENTIAL. HOWEVER
WE CONTINUED THE WATCH FOR THE TWO KY COUNTIES ORIGINALLY IN THE
WATCH...HANCOCK AND OHIO. WE ARE WATCHING AN OMINOUS LOOKING BOW
ECHO JUST N OF PAH...AND THATS TRACKING ENE SO WE FEEL THERE IS
STILL A THREAT OF SVR WX EARLY THIS MORNING SOUTH OF THE OHIO
RIVER. REST OF FCST UNCHANGED AT THIS TIME.

CS

PREV DISCUSSION... (ISSUED 519 AM EST SUN MAR 12 2006)

MESO UPDATE...
STORMS APPEAR TO HAVE ESTABLISHED A SOLID COLD POOL AND ARE
CONTINUING TO RIDE NE ALONG/N OF THE OHIO RIVER. TORRENTIAL RAINS
CONTINUE AND WE ARE ALREADY GETTING REPORTS OF RENEWED FLOODING
PROBLEMS. FLASH FLOOD WARNINGS ALREADY ISSUED. LATEST ACARS
SOUNDING AT SDF SHOWING LOW LEVEL COLD INVERSION ERODING AS WARM
FRONT PUSHES NORTHWARD. WE ISSUED A TOR WARNING FOR JEFF/TRIMBLE
COUNTIES EARLIER...BUT THAT CIRCULATION HAS WEAKENED SOMEWHAT
SINCE THEN. FOR NOW A MARGINAL HAIL AND GUSTY WIND THREAT SEEMS TO
BE THE MAIN MODE OF POTENTIAL SVR WX OVER THE NEXT COUPLE HOURS IN
THE LMK CWA. STORMS NOW MOVING INTO CLARK/CRAWFORD/HARRISON
COUNTIES IN INDIANA APPEAR THE STRONGEST. WATCHING POTENT STORMS
OVER THE PAH CWA MOVING THIS DIRECTION AS WELL. BUSY MORNING TO
SAY THE LEAST. PRECIP CHANCES FOR THE NEXT FEW HOURS OVER SRN KY
ARE MINIMAL.

CS

PREV DISCUSSION... (ISSUED 244 AM EST SUN MAR 12 2006)

MESO UPDATE...
BANDS OF TSRA CONTINUE TO CREEP SLOWLY EWD TOWARD THE LMK CWA...
NOW JUST ENTERING DUBOIS AND ORANGE COUNTIES IN SRN INDIANA.
OVERALL DECREASE IN SVR THREAT SEEMS TO BE OCCURRING WITH THESE
CELLS IN SW INDIANA...AS THESE STORMS MOVE INTO A MORE ELEVATED
ENVIRONMENT PER 0720 UTC ACARS SOUNDING AT SDF. WILL CONTINUE TO
MONITOR SVR POTENTIAL...MAINLY FOR HAIL AND WINDS. LOTS OF
LIGHTNING REMAINS WITH THESE CELLS. HEAVY RAINFALL AND FLOODING IS
OF MORE IMMEDIATE CONCERN AND ONCE RAINS MOVE MORE INTO THESE
COUNTIES...WE WILL BE QUICK TO ISSUE FLASH FLOOD WARNINGS OVER
PARTS OF SRN IND DUE TO SATURATED GROUND CONDITIONS AND TRAINING
CELLS UPSTREAM OVER SRN IL/SW IN.

CS

PREV DISCUSSION... (ISSUED 145 AM EST SUN MAR 12 2006)

SHORT TERM (TODAY-TONIGHT)...

CURRENT FORECAST REFLECTS EXPECTED WX OVER NEXT 30 HOURS WELL...AND
ONLY SLIGHT CHANGES ANTICIPATED WITH MORNING ISSUANCE.

EXTENSIVE BAND OF TSRA ONGOING FROM NW OHIO ALL THE WAY BACK INTO
ERN OK...WITH EMBEDDED SEVERE/TORNADIC STORMS MOST NOTABLY OVER SRN
IL AS OF 04-06 UTC. 00 UTC NAM OMEGA FIELDS CAPTURE THE OVERALL PCPN
PATTERNS QUITE WELL AND WILL FOLLOW. WE EXPECT CELLS WITHIN THIS
BAND OF TSRA TO CONTINUE TRAINING OFF THE THE NE WITHIN THE 0-6KM
MEAN WIND...BUT THERE SHOULD BE A GRADUAL EWD MOTION OF THE OVERALL
BAND THROUGH 12 UTC SUNDAY WITH A 700MB UPWARD MOTION AXIS FROM SRN
IL INTO SRN IND AND SRN OH AT THAT TIME. WITHIN MOST LLJ...
ADDITIONAL (BUT MORE SCT) SHRA WITH THUNDER WILL LIKELY DEVELOP
SOUTH OF THAT ORGANIZED BAND THROUGH THE REMAINDER OF THE OVERNIGHT
INTO SUN MORNING.

THROUGH EARLY AFTN TODAY...WE WILL CONTINUE CATEGORICAL POPS OVER
MUCH OF THE CWA...WITH POTENTIAL FOR TRAINING HEAVY RAINS/FLOODING
OVER THE CURRENT FLOOD WATCH AREA. 3HR FLOOD GUIDANCE VALUES ARE
VERY LOW IN SRN INDIANA WHERE ANOTHER 2-3 INCHES OF RAIN FELL SAT
MORNING...SO EVEN .50 TO .75 OF RAIN COULD CAUSE PROBLEMS. AS THESE
STORMS HEAD E THEY WILL ENCOUNTER MORE STABILIZED AIRMASS WITH 0445
UTC SDF ACARS SOUNDING SHOWING STABILIZED BOUNDARY LAYER (56F AT THE
SFC BUT NEARLY 70F AT 1600FT). HOWEVER WEST OF SFC WARM FRONT
(POSITIONED HNB-FTK-SME AS OF 06 UTC) ENOUGH SFC BASED INSTABILITY
EXISTS THAT SVR STORMS REMAIN A GOOD POSSIBILITY. WINDS OVER THE CWA
HAVE BEEN VEERING TO A MORE SLY DIRECTION PAST COUPLE HOURS...
INDICATING THAT WARM FRONT WILL LIKELY LIFT N THROUGH DAYBREAK...
ALLOWING MUCH OF THE CWA TO BE IN A WARM SECTOR TYPE AIRMASS. LARGE
HAIL AND HIGH WINDS PRIMARY THREATS THROUGH DAYBREAK TODAY...BUT
ISLTD TORNADO THREAT COULD BE ENHANCED NEAR THE WARM FRONT OVER SRN
IND...GIVEN STORM HISTORIES EARLIER OVER SRN IL.

NAM INDICATING THAT MAIN AXIS OF PCPN SHOULD EXIT THE CWA TO THE
E/NE BY AROUND OR A LITTLE AFTER 18 UTC/EARLY SUN AFTN. BY 00
UTC...NAM SHOWS A BROAD AREA OF SUBSIDENCE OVER THE LOWER OHIO
VALLEY...SO WILL DROP POPS INTO LOW CHC CATEGORY CENTERED ON THAT
TIME (LATE AFTN/EARLY EVE SUNDAY). ANOTHER ROUND OF SVR TSRA LOOKS
TO DEVELOP OVER MO/IL/AR BY THAT TIME (SPC HIGH RISK AREA)...BASED
ON THE CAPE/SHEAR DISTRIBUTIONS IN CONJUNCTION WITH PASSING UPPER
TROF. NAM OMEGA PATTERNS SUGGEST THAT THIS CONVECTION WOULD ORGANIZE
INTO A BROKEN LINE OF STORMS AND DROP ESE INTO THE LMK CWA...AGAIN
AFTER MIDNIGHT. FCST 700MB RH FIELDS SHOW A FAIR AMT OF DRY AIR
ENTRAINMENT POTENTIAL INTO THESE STORMS OVERNIGHT...SUGGESTIVE OF AN
ENHANCED DAMAGING WIND THREAT FOR THE CWA. SQ LINE WOULD LIKELY BE
INTO THE CNTRL SECTIONS OF THE CWA BY 12 UTC MONDAY. HVY RAIN THREAT
REMAINS TONIGHT...ANY ADDITIONAL RAINFALL WOULD QUICKLY CAUSE
FLOODING ISSUES OVER SRN IND/NC KY...SO WILL EXTEND THE FLOOD WATCH
IN ITS CURRENT GEOGRAPHICAL CONFIGURATION UNTIL 12 UTC MONDAY.

REGARDING TEMPERATURES...WITH CWA EXPECTED TO BE SOLIDLY IN THE WARM
SECTOR...CONTINUED FCST OF MID/UPPER 70S THIS AFTN OVER NEARLY THE
WHOLE AREA. THIS IS PREDICATED ON WIDESPREAD PCPN NOT EXISTING THIS
AFTN AND SOME BREAKS IN THE CLOUD COVER. WITH 10 TO 20 MPH
SOUTHERLIES CONTINUING THIS EVE...TEMPS WILL LIKELY FALL SLOWLY.
LOWS IN THE LOWER 60S WEST/UPPER 50S EAST SOUNDS REASONABLE AT THIS
TIME.

CS

LONG TERM (MONDAY-SATURDAY)...

MONDAY AND MONDAY NIGHT...

THE DEEP TROUGH ACROSS THE WESTERN STATES WILL FINALLY LIFT OUT
EARLY MONDAY AS BACK EDGE OF A STRONG JET ROUNDS THE BASE AND MOVES
INTO THE SOUTHERN PLAINS. THE LAST OF A SERIES OF DISTURBANCES WILL
EJECT ONTO THE SOUTHERN PLAINS. THIS WILL QUICKLY EJECT LOW PRESSURE
WHICH WILL MOVE NORTHEAST ACROSS ILLINOIS AND TOWARD THE WESTERN
GREAT LAKES EARLY MONDAY.

THE SOUTHERN OHIO RIVER VALLEY WILL BE IN THE WARM SECTOR EARLY
MONDAY...WITH A COLD FRONT EXPECTED TO EXTEND FROM NORTHERN ILLINOIS
THROUGH MISSOURI AT 12Z. THIS FRONT WILL RAPIDLY MOVE SOUTHEAST...
CROSSING THE OHIO RIVER DURING THE AFTERNOON OR EARLY EVENING HOURS.
INSTABILITY MONDAY AHEAD OF THIS FRONT WILL DEPEND ON THE FRONTS
TIMING...BUT MORE IMPORTANTLY...ON THE NATURE OF OVERNIGHT
CONVECTION LATE SUNDAY OR EARLY MONDAY. ONE OR MORE LINES OF STORMS
ARE EXPECTED TO MOVE ACROSS SOUTHERN ILLINOIS AND WESTERN KENTUCKY
DURING THE EARLY MORNING HOURS...POSSIBLY MOVING ACROSS OUR CWA
DURING THE MORNING HOURS. SURFACE BASED INSTABILITY MAY NOT RECOVER
FROM MORNING CONVECTION. WITH DISTINCT LINEAR FORCING AND STRONG LOW
LEVEL WIND FIELDS WIND DAMAGE IS POSSIBLE MONDAY...EITHER FROM ANY
INITIAL SQUALL LINE ARRIVING IN THE MORNING...OR REDEVELOPMENT OF
STORMS IN THE AFTERNOON AHEAD OF THE COLD FRONT.

MUCH COLDER AIR WILL ARRIVE OVERNIGHT MONDAY. HIGH PRESSURE WILL
BUILD SOUTHWARD ACROSS THE MISSOURI VALLEY. ANY LEFT-OVER POST
FRONTAL SHOWERS WILD EXIT KENTUCKY BY LATE MONDAY EVENING...ALTHOUGH
SKIES SHOULD REMAIN CLOUDY WITH WRAP-AROUND LOW STRATUS.

TUESDAY AND WEDNESDAY...

HIGH PRESSURE WILL MOVE ACROSS THE REGION. WINDS WILL DIMINISH LATE
TUESDAY AND BECOME LIGHT BEFORE SWITCHING TO LIGHT SOUTHERLY
WEDNESDAY. EXPECT PARTLY CLOUDY SKIES AND SEASONABLY COOL
TEMPERATURES.

THURSDAY AND THURSDAY NIGHT...

LIMITED MOISTURE WILL RETURN AHEAD OF FAST MOVING UPPER AIR
DISTURBANCE EXPECTED TO MOVE ACROSS INDIANA LATE THURSDAY. HAVE
MAINTAINED CHANCE OF THUNDERSTORMS.

FRIDAY AND SATURDAY...

STRONG CANADIAN HIGH PRESSURE IS FORECAST TO MOVE INTO THE UPPER
MIDWEST BY BOTH THE ECWMF AND THE GFS FRIDAY. THIS WILL BRING IN A
UNSEASONABLY COOL AIRMASS INTO THE LOWER OHIO VALLEY FRIDAY IN THE
WAKE OF THE DEPARTING UPPER LEVEL FEATURE. HAVE LOWERED FRIDAY AND
SATURDAYS FORECAST HIGHS A FEW DEGREES.

JSD

LMK WATCHES/WARNINGS/ADVISORIES...
KY...FLOOD WATCH THROUGH MONDAY MORNING ALONG/N OF AN OHIO TO
CLARK COUNTY LINE.
IN...FLOOD WATCH THROUGH MONDAY MORNING ALL ZONES.

&&
Hazardous weather outlook, Mar 12, 7:05 AM EST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
705 AM EST SUN MAR 12 2006

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-130930-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
705 AM EST SUN MAR 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY...TONIGHT...AND MONDAY MORNING.

A SUBSTANTIAL BAND OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO
CONTINUE OVER SOUTHERN PARTS OF INDIANA AND INTO NORTHERN PARTS OF
CENTRAL KENTUCKY AND THE BLUEGRASS THROUGH THE MORNING HOURS.
LOCALLY HEAVY RAINFALL WILL CONTINUE DUE TO THE HIGH MOISTURE
CONTENT IN THE ATMOSPHERE AND THE TRAINING OF CELLS OVER THE SAME
AREAS. A FLOOD WATCH IS IN EFFECT FOR ALL OF SOUTHERN INDIANA AND
PARTS OF CENTRAL KENTUCKY NORTH OF A HANCOCK TO HARRISON COUNTY
LINE. HERE THE GROUND IS SATURATED...AND ANY ADDITIONAL HEAVY
RAINFALL WILL LEAD TO RENEWED FLOODING PROBLEMS. ALREADY WIDESPREAD
FLOODING IS ONGOING OVER SOUTHERN INDIANA.

THESE MORNING STORMS WILL ALSO BE CAPABLE OF PRODUCING FREQUENT
LIGHTNING...SMALL HAIL...AND GUSTY WINDS. ISOLATED SEVERE STORMS
WITH LARGE HAIL AND HIGH WINDS ARE POSSIBLE DURING THE MORNING HOURS
SOUTH OF THE OHIO RIVER AND WEST OF I-65. A TORNADO WATCH REMAINS IN
EFFECT ALONG AND WEST OF A TELL CITY TO BEAVER DAM LINE THROUGH
MID-MORNING.

SEVERE THUNDERSTORMS SUNDAY AFTERNOON ACROSS MISSOURI AND ILLINOIS
ARE EXPECTED TO CONSOLIDATE INTO ONE OR MORE LINES AND MOVE TOWARD
SOUTHERN INDIANA AND CENTRAL KENTUCKY TONIGHT. THE STORMS ARE
EXPECTED TO CROSS THROUGH THE OUTLOOK AREA LATE TONIGHT AND MONDAY
MORNING. DAMAGING WINDS WILL BE THE PRIMARY THREAT...ALONG WITH
MARGINALLY SEVERE HAIL BEING POSSIBLE WITHIN THE STRONGER CELLS.
ISOLATED TORNADOES MAY BE EMBEDDED WITHIN THE LINE AS WELL. THE
HIGHEST THREAT FOR WIDESPREAD SEVERE WEATHER IS WEST OF A
FRANKFORT TO BOWLING GREEN LINE WHERE A MODERATE RISK OF SEVERE
STORMS HAS BEEN FORECAST BY THE STORM PREDICTION CENTER. IN
ADDITION THESE STORMS COULD DROP ANOTHER INCH OR SO OF RAINFALL...
POSSIBLY CREATING ADDITIONAL FLOODING AND RUNOFF PROBLEMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A CHANCE OF ADDITIONAL THUNDERSTORM DEVELOPMENT ACROSS
CENTRAL KENTUCKY MONDAY AFTERNOON AND EVENING AHEAD OF A COLD
FRONT. THIS WILL DEPEND HIGHLY ON WHETHER OR NOT THE ATMOSPHERE
CAN DESTABILIZE IN THE WAKE OF MORNING SHOWERS AND STORMS. ANY
THUNDERSTORMS THAT DEVELOP MONDAY AFTERNOON MAY BECOME SEVERE...
AND THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE REGION IN A
SLIGHT RISK FOR SEVERE WEATHER. THE MAIN SEVERE THREATS ARE FROM
DAMAGING WINDS AND LARGE HAIL...WITH THE HIGHEST RISKS OF SEVERE
STORMS ALONG AND EAST OF I-65.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGERS AND STORM SPOTTERS SHOULD MONITOR THE LATEST
FORECASTS AND BE PREPARED FOR POSSIBLE ACTIVATION THIS MORNING...
LATE TONIGHT AND MONDAY. ALL REPORTS OF FLOODED ROADWAYS...AND
CREEKS OR STREAMS OUT OF THEIR BANKS...ALONG WITH ANY SEVERE
THUNDERSTORMS...WOULD BE GREATLY APPRECIATED.

CS

In the hours before

Local storm report, Mar 12, 7:21 AM EST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
721 AM EST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 AM     FLASH FLOOD      JASPER                  38.39N 86.94W
03/12/2006                   DUBOIS             IN   LAW ENFORCEMENT

            STATE ROAD 145 IS CLOSED BETWEEN BIRDSEYE AND INTERSTATE
            64. SEVERAL COUNTY ROADS ARE CLOSED INCLUDING SOME
            STREETS IN JASPER.

&&

MRC
Local storm report, Mar 12, 7:50 AM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
750 AM EST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     HAIL             SCOTTSBURG              38.69N 85.78W
03/12/2006  M0.50 INCH       SCOTT              IN   TRAINED SPOTTER

&&

MRC
Local storm report, Mar 12, 7:53 AM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
753 AM EST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 AM     FLASH FLOOD      8 WNW MADISON           38.80N 85.52W
03/12/2006                   JEFFERSON          IN   LAW ENFORCEMENT

            STATE HWY 250 NEAR 1000W IS IMPASSABLE DUE TO FLOODING
            FROM NEARBY CREEKS. DANGEROUS SITUATION...HIGHWAY DEPT
            HAS BEEN NOTIFIED.

&&

SCHOTT
Local storm report, Mar 12, 8:13 AM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
813 AM EST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 AM     FLASH FLOOD      MILLTOWN                38.34N 86.27W
03/12/2006                   CRAWFORD           IN   AMATEUR RADIO

            NEAR MILLTOWN...WATER COVERED ROADS TO A DEPTH THAT MADE
            THEM IMPASSABLE.

&&

MRC
Local storm report, Mar 12, 8:51 AM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
851 AM EST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     FLASH FLOOD      TELL CITY               37.95N 86.76W
03/12/2006                   PERRY              IN   LAW ENFORCEMENT

            WATER OVER STATE HIGHWAY 37 AROUND TELL CITY.

&&

SCHOTT
Special weather statement, Mar 12, 8:54 AM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
854 AM EST SUN MAR 12 2006

KYZ023>029-038>041-045>049-053>057-063>067-121600-
HANCOCK KY-BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-
BULLITT KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-
NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-
MARION KY-BOYLE KY-GARRARD KY-MADISON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-
INCLUDING THE CITIES OF...HAWESVILLE...HARDINSBURG...
BRANDENBURG...BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...
FORT KNOX...MOUNT WASHINGTON...SHEPHERDSVILLE...TAYLORSVILLE...
LAWRENCEBURG...VERSAILLES...LEXINGTON...BARDSTOWN...SPRINGFIELD...
HARRODSBURG...NICHOLASVILLE...WINCHESTER...HODGENVILLE...
LEBANON...DANVILLE...LANCASTER...RICHMOND...MUNFORDVILLE...
GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD
754 AM CST SUN MAR 12 2006 /854 AM EST SUN MAR 12 2006/

...THUNDERSTORMS WITH VERY HEAVY RAINFALL WILL CONTINUE TO SAG SOUTH
ACROSS CENTRAL KENTUCKY...

ELEVATED THUNDERSTORMS CONTINUE ACROSS CENTRAL KENTUCKY BEHIND A
SLOWLY SOUTHWARD MOVING OUTFLOW BOUNDARY. AT 9 AM EST...THE
HEAVIEST STORMS STRETCHED EASTWARD FROM OHIO COUNTY TO JUST SOUTH
OF LEXINGTON. THESE THUNDERSTORMS CAN PRODUCE GUSTY WINDS AND VERY
HEAVY RAINFALL RATES OF AN INCH PER HOUR.

ADDITIONAL SCATTERED SHOWERS AND STORMS WILL CONTINUE DEVELOPING
FURTHER SOUTH ACROSS SOUTHERN KENTUCKY AHEAD OF THIS LINE.

ALONG INTERSTATE 64...AND ACROSS SOUTHERN INDIANA...EXCESSIVE RAIN
HAS PRODUCED FLOODING ISSUES. LIGHT TO MODERATE RAIN ACROSS THESE
AREAS WILL GRADUALLY DIMINISH THROUGH THE LATE MORNING HOURS.
HOURS.

JSD

The radar

The Louisville radar (KLVX), 87 km away, was scanning. The volume nearest the first event began at 13:58 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Trimble

When
March 12, 9:00 AM EST to 10:18 AM EST
Where
Trimble County, Bedford
Reported by
LAW ENFORCEMENT
Coordinates
38.583, -85.317

Connector Road and Mt. Pleasant Road were closed due to high water. The bridge on Highway 625 in Bedford was also closed. An area flood warning was issued for Trimble County through 815 EST on the evening of March 12. Persistent rainfall into the afternoon hours caused travel problems through the early evening hours.

Flash Flood, Jefferson

When
March 12, 10:00 AM EST to 10:18 AM EST
Where
Jefferson County, Louisville
Reported by
LAW ENFORCEMENT
Coordinates
38.233, -85.783

Third Street was closed at several locations: at Winkler; around Eastern and Southern Parkways; and around Southside Drive and New Cut Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2006Every state in 2006This day in weather historyWarnings in Kentucky, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5495413, 5495414.